Asthma and steroid side effects

Hi. I'm new here but I have had severe asthma all my life (53 years). I spent 4 days in the hospital for severe asthma, was home a week and then back in hospital when CT showed severe sinusitis and atypical pneumonia. So IV steroids and antibiotics for another 9 days in hospital. Now home 3 weeks and have only gotten down to 15 mg prednisone which I just started yesterday. I have been on IV steroids and hospitalized and on prednisone so much in my life. Every time side effects are worse. Normal complaints of anxiety and emotional and shaky and insomnia and pain etc. But now add nerve pain, mostly parasthesia in hands and feet, and for the first time ever I have vision problems. Eye dr said I have cataracts that weren't there a year ago and my vision has definitelty gotten worse, but my problem right now is focusing issues and my eyes are unstable so use in getting new glasses now. My regular glasses are progressives and make everything worsen because you constantly have to refocus when you look through different parts of the lens. So basically everything is blurry all the time and I can't drive. I bought some strong readers so I can go online and read. The doctors all think the vision thing is related to the steroids but don't know when or even if my vision will stabilize. Has anyone else experienced this! Sorry to write a book Thanks for letting me share

12 Replies

oldestnewest
  • YES!

    When I had PMR in 2010 I was given 15mg prednisolone; my gp was worried about osteoporosis but nothing else. After several months I had to use a magnifying glass to read everything. Had cataracts in both eyes which were fixed - then pains in the stomach and was diagnosed with Barrett's Osophogus (can't spell) - Steroids have a multitude of side effects BUT they do help sometimes!

  • Thanks for replying. I have been prednisone high doses and super high solumedrol in the hospital and just went down to 15 mg yesterday. It is the focusing that is bothering me the most. I have trouble watching tv because image moves or changes perspective and by the time I get it it changes again. Gives me vertigo sometimes. Hanging in there and hoping it gets better as I go lower and lower on prednisone.

  • Yep. I should think most people with Severe Asthma will have experienced it, as Cataracts are one of the best known side effects. Do you know when you are gong to have your Cataracts removed? Sounds like you should have them done soon. I believe most people develop cataracts at some time or other, just that we have the joy of experiencing them earlier.

    I too am a Severe Asthmatic, and had both Cataracts removed when I was your age. I remember it was a real struggle waiting for them to be removed. I feel for you.

  • Thanks for your reply. I go back to eye dr in a couple months so he can check the cataracts again. Honestly, I'm not even stressing about that and I don't think that it's the cataracts that are causing the focusing issues. But I really don't know. I just want it to get better so I can drive.

  • Driving was an absolute nightmare for me. Once I had the first cataract done I could drive again. Hope you don't have to wait too long.

    Incidentally I no longer need specs.!

  • At least it sounds like your eye Dr is looking after you.

  • Hi Hokdok42,

    I'm sorry you are having unhelpful side effects from the steroids.

    I've got severe asthma but managed to stay out of hospital until last month.

    Then I had a little stay for 5 days. Steroid resistance, iv steroids, now on Pred, trying to wean down slowly as asthma still poorly controlled.

    My biggest effect is the weight gain, which is so depressing, I have put in a stone in four weeks and prior to that was creeping up and under with. Each short steroid course ( month at a time).

    I would say keep going back to your eye doc regular doc until it is sorted, sometimes we need to be a bit pushy. This is a pain but we have to tell them what is going wrong as they can't see it.

    Make sure you have a clear plan of how to proceed and what is going to be done and don't leave until you are happy.

    Yes, it may take some time and tests may be to be chased but keep going.

    I have noticed some haziness with my eyes so thanks for mentioning it, I am going to see the optician now!....

    Good luck and God Bless, xx

  • Hi Hokdok42, Anxiety, emotional, shaky, insomnia, pain, nerve pain, numbness and/or pins and needles in hands and feet, visual disturbances, vision loss, dizziness or vertigo are all 'listed' symptoms of vitamin B12 Deficiency. (Not saying you have this.)

    Idea only - Here on Health Unlocked there is the PAS forum (Pernicious Anemia Society) which is also for B12 Deficiency patients too. It might be worth taking a look at the site and consider posting your story here too.

    Also an idea to check out your vitamin D bloods as they often go hand in hand with B12 Def. (not saying you have both of these, but 85% of people here in Uk are either low or deficient in both vitamin B12 and vitamin D.

    *If you do get any bloods done always ask for a printout of the bloods AND ranges. Most important to get the printout, many now ask for their printouts and post them up.

    My Hubby's life long Asthma and serious attacks has vastly improved, he can now go for long periods where he no longer needs to take his rescue inhaler, he now no longer needs his daily preventer inhaler since starting on a good high, but safe dose of vitamin D3.

    In winter his asthma came back and he started needing his rescue inhaler daily, we couldn't work out why, it took a while, but then I realized that the lack of sun (Vitamin D is the sunshine vitamin) and lack of stored vitamin D caused his asthma to get worse so we upped his vitamin D3 dose and his asthma went away again. Though he always carrys his inhaler.

  • this is very interesting because I have most of your symptom and I was beginning to wonder if it is the steroids. I was also put on the some of the new long term inhalers which you take once a day which last 24 hours, almost immediately I have severe sinus problems, so much so I have given up and gone back on Qvar. However my legs have been gradually swelling over the past two years and again I wonder if it is continual steroid inhalers.

  • Hi Hokdok, I have been able to cut my steroid inhaler down to minimum by using a very carefully controlled diet including herbs & spices & plenty of raw veg, breathing exercises & a Himalayan salt pipe. The result is that my weight is more under control, my skin has improved since being in hospital 16 months ago after having mysterious skin problems related to the high doses of a cocktail of anti biotics & steroids. My vision also deteriorated, but don't think it has got worse since. I still have flare ups but they are not so severe. I no longer get bruising under the skin which was very prolific even if I slightly knocked into something. I had never previously bruised easily. The steroids affect our absorption of vitamin D & suppress our immune system & it takes a lot of work to sort it out. I am a work in progress we'll see how it goes. The vitamin B deficiency suggested by Coastwalker sounds interesting. All the best Clara

  • Hi Hokdok

    I've been put on calcium/vit D tablets, and omeprazole as preventatives as I've been on steroids almost constantly for the last 3/4 months, and multiple times in the last year (kept weaning off then flaring up 😒). Now on a slow weaning process and low maintenance dose.

    I've been told that I'm at risk of Cushing's syndrome, diabetes type 2, ulcers and osteopenia/osteoporosis, and have been warned what signs and symptoms to look out for.

    The side effects I get are feeling v emotional (and crying really easily), tremors, muscle cramping (doc will BT if I complain that it's bad for my potassium levels cause this drops in me), spots, thin skin/easy bruising or bruising lasting longer than normal, extreme hangriness (like feed me now or die! 😡😅), insomnia (tho often can wake with asthma symptoms so may not be the pred) and weight gain. Have had blurred vision once (in one eye) and now my optician keeps an eye open (ha! 😁) for any issues tho it resolved itself really quickly and hasn't repeated itself yet (touch wood! 🚪)

    I'm 25 and not yet official classed as severe (although been called it multiple times by multiple people, plus difficult plus brittle), and have been having a flare up over the last 18 months 😕.

    Hope your eyes/asthma improve soon and that the op goes well xxx

  • I never knew cataract was a side effect. I've got skin of a 110 year old like tissue paper with black bruises from the slightest knock or itch as I've got eczema too.

    I'm 55 and use a magnifying glass and knew about osteoporosis and joint and muscle pain and I've been on them since I was 12 on and off and in the last few years about 2.5 years permanent which took a long time to wean off them. They also aren't as effective as they used to be with my asthma. My 80 year old mum thinks I need fresh air even though CT shows some areas of collapse likely from scarring.

    At least we understand each other's woes x

You may also like...